Those who treat their diabetes with insulin, or with some kinds of medication in the case of type 2 diabetes, are prone to hypoglycaemia, which is often called a “hypo.” Advice issued by Diabetes UK Cymru has warned of the importance of acting quickly straight after a hypo warning, by taking a quick-acting carbohydrate drink, or three or more glucose tablets, or five sweets such as jelly babies, or even a glass of fruit juice.
The signs of a forthcoming hypo include a feeling of hunger, sweating, trembling, irritability, becoming pale, a faster pulse, tingling lips and blurred vision. More severe hypos can also bring about a difficulty in concentrating, vagueness or confusion and irrational behaviour.
For severe hypos that cannot be self-treated, someone applying GlucoGel (or, failing that, jam or honey) on the inside of your cheeks and massaging the outside of your cheeks can help alleviate the attack.
Dai Williams, national director of Diabetes UK Cymru, pointed out that “people on certain medication for type 2 diabetes can have hypos which, when identified early, can be treated very quickly with a quick-acting carbohydrate as long as the person is conscious.
“We would recommend anyone who has type 2 diabetes to know whether their medication can cause hypos and it is vital that people who are at risk of hypos learn its symptoms and tell friends and family how they can treat them.”

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…

Top diabetes professor drafts risk assessment document for frontline COVID-19 staff

The health and wellbeing of frontline NHS staff has been prioritised among…

Public Health England considers low carb approach for type 2 diabetes

The low carb approach is being considered by the government to be…